Hi all. Appreciate it has been a while since the last post – but wanted to see if anyone has suffered any adverse side effects such as lower WBC / neutropenia as a result of prolonged use of methimazole.
I was diagnosed with Graves’ disease 2 1/2 years ago. During this time I was prescribed methimazole, with dosages ranging from 5mg to 10mg daily to address my fluctuating T3/T4/TSH readings. Recently, a blood test revealed a sudden drop in WBC. My doctor attributed this to methimazole so stopped my treatment. While my WBC recovered slightly, my T3/T4 readings relapsed. To address this he recommended I switch to PTU. After a month on PTU my T3/T4 readings have normalized.
My doctor has suggested I could remain on PTU for several years on a low dosage. I have read that PTU has more serious side effects in the long-term. I am also concerned my WBC may drop again. When this happens, I will have exhausted all means of effective medication – leaving me with only RAI treatment or thyroidectomy.
As a result, we have been discussing pre-emptive RAI treatment, while my hyperthyroidism is under control. I am nervous that RAI treatment is irreversible, but given my last episode with methimazole, am equally concerned that if I do not act decisively now I may miss an important window to deal with this issue once and for all – even if it may mean I will be permanently hypothyroid. Curious if anyone has been through a similar experience.